Alert archive / Pennsylvania / Wind Advisories in 2024
Wind Advisory 9, NWS State College, PA
NWS State College, PA issued this wind advisory at Apr 10, 2024, 1:48 PM EDT for Cambria County, Somerset County, Pennsylvania. It took effect at Apr 11, 2024, 11:00 AM EDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Apr 10, 2024, 1:48 PM EDT (17:48 UTC)
- In effect from
- Apr 11, 2024, 11:00 AM EDT
- Expired
- Apr 11, 2024, 7:38 PM EDT
- In force
- 9 hr
- Issued by
- NWS State College, PA
Counties Cambria County, PA, Somerset County, PA
The radar
The State College radar (KCCX), 106 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 5.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 713 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
917 WWUS71 KCTP 101748 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 148 PM EDT Wed Apr 10 2024 PAZ024-033-111000- /O.NEW.KCTP.WI.Y.0009.240411T1500Z-240412T0300Z/ Cambria-Somerset- Including the cities of Johnstown and Somerset 148 PM EDT Wed Apr 10 2024 ...WIND ADVISORY IN EFFECT FROM 11 AM TO 11 PM EDT THURSDAY... * WHAT...Southeast winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...Cambria and Somerset Counties. * WHEN...From 11 AM to 11 PM EDT Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. For high wind safety information, visit weather.gov/wind. The latest forecast information can be found on the NWS State College Facebook page and Twitter @NWSStateCollege, or on the web at weather.gov/ctp. && $$ For more information from the National Weather Service visit http://weather.gov/ctp
2 follow-up statements
824 WWUS71 KCTP 110850 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 450 AM EDT Thu Apr 11 2024 PAZ024-033-120300- /O.CON.KCTP.WI.Y.0009.240411T1500Z-240412T0300Z/ Cambria-Somerset- Including the cities of Johnstown and Somerset 450 AM EDT Thu Apr 11 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 11 PM EDT THIS EVENING... * WHAT...Southeast winds 15 to 25 mph with gusts up to 50 mph expected, especially on the ridge tops and just to the west of the ridges. * WHERE...Cambria and Somerset Counties. * WHEN...From 11 AM to 11 PM EDT Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. For high wind safety information, visit weather.gov/wind. The latest forecast information can be found on the NWS State College Facebook page and Twitter @NWSStateCollege, or on the web at weather.gov/ctp. && $$ For more information from the National Weather Service visit http://weather.gov/ctp
319 WWUS71 KCTP 112338 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 738 PM EDT Thu Apr 11 2024 PAZ024-033-120045- /O.CAN.KCTP.WI.Y.0009.000000T0000Z-240412T0300Z/ Cambria-Somerset- Including the cities of Johnstown and Somerset 738 PM EDT Thu Apr 11 2024 ...WIND ADVISORY IS CANCELLED... Although it will remain breezy, wind gusts will stay below 35 mph for the balance of the night. $$ For more information from the National Weather Service visit http://weather.gov/ctp
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this wind advisory went out at Apr 10, 7:32 AM EDT, 6 hours 16 minutes earlier.
Area forecast discussion, Apr 10, 7:32 AM EDT, 6 hours 16 minutes before
Area Forecast Discussion National Weather Service State College PA 732 AM EDT Wed Apr 10 2024 .SYNOPSIS... A cold front stretched across much of the long axis of Lake Erie early this morning will drift into Northwestern PA today before stalling out. Mild and moist air with some mainly morning showers will be over the region today. Expect an 18 hour lull in the rain before a potent surface and upper low lifts Northeast from the Lower Mississippi Valley tonight and spread periods of moderate to briefly heavy rain across the region Thursday into Thursday night with the potential for severe thunderstorms across mainly the Western third of the state Thursday afternoon and evening. Windy and colder conditions will follow for Friday and Saturday with lingering rain showers and even a light accumulation of snow over the Northwest Mountains Friday night. && .NEAR TERM /THROUGH TONIGHT/... Surface cold front reluctant to edge into the NW part of the CWA this monring with a narrow plume of 1+ inch PWAT air an enhanced llvl Theta-E convergence supporting numerous light to moderate rain showers over the Western part of our CWA. This frontal boundary and much of the UVVEL and showers will stay off to the west of the CWA through tonight, though it may make it as far SE as a KBFD to KDUJ line by this evening. Rainfall amounts of a few tenths of an inch are likely across the NW and perhaps the Ncent Mtns of our CWA today, while less than one tenth of an inch (from mainly morning showers) will fall across the SE half of the state. he PA support Regional radar loop at 03Z shows a broken line of showers/tsra along a dying cold front over Lk Erie. This weakening front is progged to push into northwest PA late tonight. However, the parent shortwave and best large scale forcing should lift well north of our area, so expect the coverage and intensity of convection to diminish as the front nears PA. Some breaks in the otherwise large area of thick, layered clouds are possible this afternoon and the mild start to the day with temps ranging through the 50s, will transition into another very mild day with highs ranging from the 60s across the north and west to the low 70s in the southern valleys. && .SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/... Moderately high moisture values with PWAT hovering around an inch tonight in the warm sector (blanketing most or all of the region) will lead to another very mild night for early April with only dipping to the mid 50s to around 60F. A strengthening surface low and slightly neg tilt lead shortwave ahead of a highly amplified upper trough/closed low will lift northeast through the Ohio Valley on Thursday and occlude over the eastern Great Lakes on Friday. A surge of +2SD pwats (1-1.5 inches) driven by anomalous 850mb LLJ from the south ahead of the trailing cold front will maintain heavy rain risk and potential flooding scenario on Thursday which is highlighted by the D2-3 SLGT risk WPC ERO. Our far western CWA falls within the DY2 SPC SLGT risk area where 0-1KM EHI's of 0.5 -1.0 M2/S2 will approach (but wane after dusk) as CAPE diminishes along and ahead of a strong cold front that will plow east across Central PA Thursday night/early Friday with some rumbles of thunder and gusty wind. Previous... Overall, ingredients look similar to - albeit more progressive - a modified synoptic heavy rain pattern signature. We added explicit mention of +RA into the wx grids this morning with elevated instability supportive of enhanced rain rates. If the trough can dig farther to the west and slow eastward progression, then the setup would become more favorable for heavy rain/flooding. Antecedent or preceding wet ground conditions and elevated streamflows will also be a key factor. && .LONG TERM /FRIDAY THROUGH TUESDAY/... The deep upper level trough/closed low carved out from the eastern Great Lakes into the southeast U.S. on Friday will lift out over the weekend. Large scale forcing associated with the upper low combined with the arrival of sub zero air at 850mb, steepening lapse rates, and a blustery west wind will result in considerable shower activity Friday into early Saturday. Showers on Friday appear to be more instability driven, while lingering showers early Saturday are more orographically enhanced. Temps look cold enough for rain/snow mix over the NW mtns Friday night-AM Saturday with a coating possible on non paved surfaces. WINDY FRIDAY-SATURDAY: Strong to near advisory level wind gusts (35-45mph) are forecast Friday into Saturday as pressure rises quickly increase in the wake of the cold frontal passage (Friday morning) and colder air arriving aloft ramps low level lapse rates and enhanced boundary layer mixing. A wind advisory may be needed. Gusty winds should gradually fade by Saturday night along with lingering showers over the Allegheny Plateau. Latest EPS/GEFS support much milder weather to end the weekend, as the upper trough lifts out most of Central PA breaks into the warm sector south of a weak wave of low pressure passing north of the state. A round of showers could accompany the trailing cold front Sunday PM, then an additional round of showers is possible the stalled boundary returns north as a warm front Tuesday. Current ensemble plumes indicate any rainfall should be relatively light Sun PM-Tues, so no additional flooding concerns. Ensembles currently support above average temps Sunday into early next week. && .AVIATION /12Z WEDNESDAY THROUGH SUNDAY/... High-end IFR to low-end MVFR across mainly NW PA this morning within -SHRA will continue as rain continues moving NE from AGC up towards ELM this morning. It is expected that all airfields outside of MDT/LNS will experience a 3-4 hour window of sub-VFR conds this morning. Some improvement can be expected later this afternoon as -SHRA moves away from airfields with some lifting of the lower cloud deck. Later this evening, another round of deterioration is expected as showers make way into central PA again. BFD/JST/IPT have the highest confidence to dip down towards IFR with slightly lower confidence at UNV after 08Z Thursday and into the end of the 12Z TAF period. Outlook... Thu...Showers/t-storms and restrictions. LLWS likely preceding FROPA. Fri...Numerous showers with sub-VFR conds likely and a gusty west wind. Sat...Scattered showers with sub-VFR possible over the western airfields (KBFD and KJST). A gusty west wind continues. Sun...Mainly VFR, but a chance of late day showers and brief restrictions. && .CLIMATE... The record high temperature of 74 degrees was tied at Bradford on April 9th. This tied the previous record set back in 1991. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Lambert/Fitzgerald NEAR TERM...Lambert/Fitzgerald SHORT TERM...Lambert/Fitzgerald/Steinbugl LONG TERM...Fitzgerald/Steinbugl AVIATION...NPB CLIMATE...NPB
Hazardous weather outlook, Apr 10, 4:48 AM EDT, 9 hours before
Hazardous Weather Outlook National Weather Service State College PA 448 AM EDT Wed Apr 10 2024 PAZ005-006-011-012-018-019-025>028-034>037-041-042-045-046-049>053- 056>059-063>066-110900- McKean-Potter-Cameron-Northern Clinton-Northern Centre- Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton- Franklin-Tioga-Northern Lycoming-Sullivan-Southern Clinton- Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry- Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster- 448 AM EDT Wed Apr 10 2024 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Heavy rain and localized minor flooding is possible Thursday into early Friday. Minor flooding of a few small streams and poor drainage areas is also possible. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004-010-017-024-033-110900- Warren-Elk-Clearfield-Cambria-Somerset- 448 AM EDT Wed Apr 10 2024 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible Thursday afternoon and evening as a potent area of surface low pressure moves northeast across Ohio and into Western Pennsylvania. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. Lambert
Nearby
Wind Advisories in Pennsylvania, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.